OUP user menu

Tired with all those supplements?

A.L. Manson , N. Chapman , Y. Wedatilake , M. Balic , H. Marway , S.L. Seneviratne , P. Holloway
DOI: http://dx.doi.org/10.1093/qjmed/hcq140 531-534 First published online: 13 August 2010

Case report

A 37 year-old patient, who had a history of chronic fatigue syndrome (CFS), was referred to the Clinical Immunology clinic by her general practitioner (GP). Her chief complaint was of severe fatigue following a viral illness 3 months previously. Concerned by her slow recovery she had sought the advice of a private health professional, who performed a series of blood tests and told her that she had insufficient levels of several vitamins and recommended a variety of supplements. In addition to sertraline prescribed by her GP, she was taking eight nutritional supplements. Her weight was stable and she had no history of cough, night sweats, lymphadenopathy, abdominal pain, joint pain, skin rashes or change in bowel habit. Physical examination was unremarkable.

A worsening of her CFS was considered the likely reason for her increased fatigue, but a range of blood tests were requested to exclude other causes (Table 1). These showed a grossly elevated adjusted calcium (3.93 mmol/l), elevated phosphate (1.65 mmol/l) and high urea and creatinine (10.6 and 162 µmol/l, respectively) with normal alkaline phosphatase (48 u/l), and reduced parathyroid hormone (<5 pmol/l). Calcium and creatinine had been normal in blood processed by the laboratory 10 months previously (2.25 and 77 µmol/l, respectively). The patient was admitted under the care of the acute medical team and treated with intravenous fluids and 90 mg of intravenous pamidronate. Her creatinine normalized within a few days and serum calcium over 3 weeks (Figure 1).

Figure 1.

Changes in serum 25OHD concentration (A), plasma-adjusted calcium and phosphate (B), plasma creatinine and ALT (C) over time. Horizontal lines indicate reference range limits. (ALT: alanine aminotransferase; ULN: upper limit of normal).

View this table:
Table 1

Laboratory investigations

TestResultNormal range
Biochemistry
    Sodium (mmol/l)135135–145
    Potassium (mmol/l)4.13.5–5.3
    Urea (mmol/l)10.62.5–6.6
    Creatinine (µmol/l)16260–125
    Alanine aminotransferase (IU/l)270–40
    Total bilirubin (µmol/l)50–17
    Total protein (g/l)6860–80
    Globulin (g/l)2619–35
    Albumin (g/l)4235–51
    Alkaline phosphatase (IU/l)4830–130
    Free T4 (pmol/l)13.59.0–19
    Thyroid stimulating hormone (mU/l)1.050.3–4.2
    Calcium (mmol/l)3.952.15–2.6
    Adjusted calcium (mmol/l)3.932.15–2.6
    Phosphate (mmol/l)1.650.80–1.40
    Parathyroid hormone (pmol/l)<0.51.1–6.8
    25-OH vitamin D (nmol/l)185025–100
    1,25-OH vitamin D (pg/ml)19420–50
    Angiotensin converting enzyme (U/l)2320–90
    C-reactive protein (mg/l)<50–5
    Urinary calcium : creatinine ratio,a (mmol/mmol creat)1.840.00–0.75
Haematology
    White blood cell8.45.1–11.4 x 109/l
    Red blood cell3.053.73–4.92 x 1012/l
    Haemoglobin (g/l)9.811.5–15.1
    Mean cell volume (fl)9684–98
    Mean cell haemoglobin (pg)32.228.3–33.3
    Mean corpuscular haemoglobin concentration (g/dl)33.632.4–35.0
    Red cell distribution width13.011.8–14.3
    Platelets260147–397 x 109/l
    Mean platelet volume (fl)9.06.8–11.1
    Serum B12b (ng/l)986125–600
    Serum ferritin (µg/l)15720–300
    Red cell folate (µg/l)626160–680
Immunoglobulins
    IgG (g/l)7.25.8–16.3
    IgA (g/l)2.20.7–3.5
    IgM (g/l)1.10.5–2.4
    Protein electrophoresisNo abnormalities detected
  • aSample taken 7 days after admission (adjusted serum calcium 3.01 mmol/l).

  • bPatient had received B12 2 months previously.

Discussion

Hypercalcaemia in the context of normal albumin, raised phosphate, appropriately reduced parathyroid hormone and normal alkaline phosphatase is highly suggestive of vitamin D toxicity, arising either from increased ingestion or increased production due to granulomatous disease.1 Nevertheless, the anaemia associated with normal ferritin was concerning, and raised the possibility of malignancy. A computer tomography (CT) of the chest was normal and pelvic and abdominal ultrasound showed no evidence of malignancy, lymphadenopathy or nephrocalcinosis. It has previously been observed that the association of anaemia of obscure origin with hypercalcaemia should raise the clinical suspicion of vitamin D intoxication.2 This was confirmed when plasma vitamin D [25-hydroxy vitamin D (25(OH)D] and [1,25-hydroxy vitamin D (1,25(OH)D] levels were reported to be grossly elevated at 1850 and 194 pg/ml, respectively (Table 1). In the absence of an appropriate history, lymphadenopathy, abnormal imaging or raised serum angiotensin-converting enzyme granulomatous disease was considered unlikely and increased ingestion was identified as the most likely cause.

It was initially suspected that toxicity arose because the patient was taking multiple vitamin D-containing products. In the UK, products containing vitamin D can be classified as nutritional food supplements or medicinal products and the legislation regulating their manufacture and sale is different.3 Nutritional supplements do not require a prescription and are used by patients under their own volition or on the recommendation of a health practitioner. In recent years, the potential health benefits of adequate vitamin D intake have been well researched and publicized.4,5 Some patient groups whose health needs are not well met by mainstream medicine, for example, patients with CFS, can seek opinions from several alternative care providers or else self-medicate and thus could potentially be taking multiple vitamin D-containing products at any one time.6,7 However, when our patient’s maximum daily vitamin D intake was calculated based on the stated content of the supplements she was taking, it was found to be just 1600 IU, below the tolerable upper intake level (TUIL) of 2000 IU recommended by the European Commission Scientific Committee on Food.8 While as an inpatient she was informed by the private clinic that one of the supplements contained a very high dose of vitamin D and was advised to stop the treatment. Subsequent analysis of one of the capsules she had been taking, carried out at the request of that clinic, showed that each capsule contained 113 600 IU of vitamin D3 (and no D2), as opposed to the 160 IU of vitamin D3 stated by the manufacturer. On the basis of this analysis her average daily intake of vitamin D in 9 weeks before she presented was very much in excess of the TUIL at 455 000 IU/day (corresponding to 1 136 000 IU/day for 3 weeks, followed by 227 200 IU/day for 3 weeks and then 2000 IU/day of a different supplement for 3 weeks). We arranged for the analysis of a further capsule at a different laboratory, which suggested a lower dose of 1900 IU per capsule. This is a relatively low dose to be associated with toxicity.8 There are technical difficulties with such analysis but the biochemical picture fits best with the high dose. Significantly, her serum calcium and phosphate levels have remained normal in the 150 days since the supplements were withdrawn, confirming vitamin D toxicity.

Although the cause of this patient’s fatigue was likely to be multifactorial, hypercalcaemia secondary to vitamin D toxicosis was almost certainly a contributing factor—in a study that examined the symptoms in patients that developed vitamin D toxicosis after ingesting milk over-fortified with vitamin D, 21% complained of fatigue.9 Other symptoms recorded were anorexia (32%), weight loss (27%), weakness (27%), disorientation (14%), vomiting (14%), dehydration (14%), polyuria (12%) and constipation (11%). A significant number (12.5%) were asymptomatic. Thus, most of the symptoms of hypercalcaemia overlap considerably with the symptoms found in patients with CFS and medical presentations in general. This case illustrates the importance of considering the possibility of an incorrectly formulated nutritional product when vitamin toxicity is suspected and more likely causes, such as the concurrent use of multiple products or the patient taking more of a particular product than is recommended by the manufacturer, have been excluded.

Acknowledgements

We thank Dr Daniel O’Connor for his input.

Conflict of interest: None declared.

References